Putting Our Knowledge And
Experience To Work
  1. Home
  2.  » 
  3. Medication Errors
  4.  » Ingredients in pain medication could cause liver failure

Ingredients in pain medication could cause liver failure

| Jan 20, 2014 | Medication Errors

According to a report released on Jan. 16, the Federal Drug Administration stated that many patients, including Kentucky patients, who are prescribed acetaminophen are at risk for liver damage. The FDA reportedly requested that doctors stop prescribing medications that have doses of more than 325 milligrams of acetaminophen.

Acetaminophen is found in medications that help patients deal with pain. For example, Vicodin and Percocet both have acetaminophen as their main ingredients. What many people do not know, however, is that Extra Strength Tylenol also contains acetaminophen. Patients who find that their prescribed pain medication is not relieving their pain may be tempted to add Tylenol to the mix, which could put them at risk for liver damage.

The FDA recommended that anyone who is taking medication that has acetaminophen to use one medication at a time. Further, those who are using a prescribed medication that has acetaminophen should thoroughly read the labels of other drugs to avoid overdose. According to the FDA, adults should not take more than 4,000 milligrams of acetaminophen per day.

Currently, more than half of the manufacturers who produce medications with acetaminophen have complied with the FDA to reduce the amount to 325 milligrams per does. The FDA stated that they will begin to withdraw their approval on any product whose manufacturer has not complied.

A medication error could have severe consequences for patients who rely on the safety of their medications to help them overcome their pain or illness. Those who suffer severe, unnecessary side effects due to doses of medications that are known to be dangerous or risky may be eligible to file a lawsuit against the pharmaceutical company.

Source: CNN, “FDA: Acetaminophen doses over 325 mg might lead to liver damage“, Holly Yan, January 16, 2014

Archives